Reference : Treatment of osteoporosis: recognizing and managing cutaneous adverse reactions and drug...
Scientific journals : Article
Human health sciences : General & internal medicine
http://hdl.handle.net/2268/29419
Treatment of osteoporosis: recognizing and managing cutaneous adverse reactions and drug-induced hypersensitivity.
English
Musette, P. [> > > >]
Brandi, M. L. [> > > >]
Cacoub, P. [> > > >]
Kaufman, J. M. [> > > >]
Rizzoli, R. [> > > >]
Reginster, Jean-Yves mailto [Université de Liège - ULg > Département des sciences de la santé publique > Epidémiologie et santé publique >]
2010
Osteoporosis International
Springer Science & Business Media B.V.
21
723-732
Yes (verified by ORBi)
International
0937-941X
1433-2965
Godalming
United Kingdom
[en] Cutaneous adverse reactions are reported for many treatments including antiosteoporotic agents. This position paper includes an algorithm for their recognition. With early recognition and proper management, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization, rehydration, and systemic corticosteroids, if necessary, the prognosis is good. INTRODUCTION: Cutaneous adverse reactions are reported for many therapeutic agents and observed in between 0% and 8% of treated patients depending on the drug. The antiosteoporotic agents are reputed to be safe in terms of cutaneous effects; however, there have been a number of case reports of cutaneous adverse reactions, which merit consideration. This was the subject of a Working Group meeting of the European Society for Clinical and Economic Aspects of Osteoporosis and Osteoarthritis in April 2009, to focus on the impact of cutaneous adverse reactions and drug-induced hypersensitivity in the management of postmenopausal osteoporosis. We prepared this position paper following these discussions, and include an algorithm for their recognition. METHODS: We reviewed cutaneous adverse reactions observed with antiosteoporotic agents, including information from case reports, regulatory documents, and pharmacovigilance. RESULTS: The cutaneous adverse reactions range from benign reactions including exanthematous or maculopapular eruption (drug rash), photosensitivity, and urticaria to the severe and potentially life-threatening reactions, angioedema, drug rash with eosinophilia and systemic symptoms (DRESS), Stevens Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN). Review of available evidence shows that cutaneous adverse reactions occur with all commonly used antiosteoporotic agents. Notably, there are reports of SJS and TEN for bisphosphonates, and of DRESS and TEN for strontium ranelate. These severe reactions remain very rare (<1 in 10,000 cases). CONCLUSION: With early recognition and proper management, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization and rehydration and systemic corticosteroids if necessary, the prognosis is good.
http://hdl.handle.net/2268/29419
10.1007/s00198-009-1097-5

File(s) associated to this reference

Fulltext file(s):

FileCommentaryVersionSizeAccess
Restricted access
Treatment of osteoporosis recognizing and managing cutaneous adverse reactions and drug-induced.pdfPublisher postprint243.05 kBRequest copy

Bookmark and Share SFX Query

All documents in ORBi are protected by a user license.